Methadone prescribers must pay attention to patients at risk for methadone toxicity and QT prolongation

The College’s Methadone Maintenance Program: Clinical Practice Guideline notes that physicians prescribing methadone must pay careful attention to patients at risk for methadone toxicity and QT prolongation. There have been reports of torsades de pointes cardiac arrhythmia in patients taking high-dose methadone. While there has been controversy related to screening recommendations for all patients considered for methadone treatment, it is reasonable for patients with risk factors for QT prolongation to be considered for electrocardiogram (ECG):

  • Patients who have cardiac disease, who are taking medications that prolong the QT interval or have metabolic concerns known to cause QT prolongation should have an ECG reviewed prior to starting methadone. The ECG should be repeated as clinically indicated.
  • In patients with no other risk factors for cardiac arrhythmia, an ECG should be done if the dose of methadone exceeds 150 mg (some guidelines recommend > 120 mg) and repeated when the patients’ clinical status changes.
  • Using low starting doses, titrating slowly, and careful follow-up are all prudent measures for the methadone prescriber to take.

QT intervals greater than 450 msecs should prompt review of methadone doses for other potential causes including medications that may prolong QT intervals. Physicians should discuss the clinical implications with their patient and consider dose reduction and/or cardiology consultation. Drugs associated with QT prolongation fall across many therapeutic classes, and include anesthetics, antidepressants, antihistamines, antipsychotics, and migraine agents, to name several. The College provides a list of specific medications which physicians should review.